Hail, Essex
- When
- August 15, 1:40 PM EST
- Where
- Essex County, 0.69 mi S of Crown Pt Center
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.940, -73.470
Nickel size hail reported.
Several scattered thunderstorms developed across northern New York and Vermont during the afternoon of August 15th with only one storm producing severe hail and wind damage in Ticonderoga, NY.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Several scattered thunderstorms developed across northern New York and Vermont during the afternoon of August 15th with only one storm producing severe hail and wind damage in Ticonderoga, NY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 15, 12:51 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 151 PM EDT SAT AUG 15 2015 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA TODAY DEVELOPING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. BEHIND THE ASSOCIATED FRONT DRIER AIR WILL MOVE IN THIS EVENING AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION. THIS WILL RESULT IN A WARMING TREND WITH HIGHS IN THE UPPER 70S TO LOWER 80S ON SATURDAY...AND IN THE 80S TO AROUND 90 ON SUNDAY AND MONDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 1247 PM EDT SATURDAY...MINOR ADDITIONAL ADJUSTMENTS TO POPS/WX AS OF THE NOONTIME HOUR, MAINLY TO ACCOUNT FOR CURRENT WIDELY SCT AIRMASS-TYPE CONVECTION DEVELOPING ACROSS PORTIONS OF NORTHERN NY AND EASTERN VT. USED A BLEND OF LATEST NMM/ARW WRF MODEL OUTPUT WHICH APPEARS TO BE CAPTURING CURRENT CONVECTIVE EVOLUTION THE BEST. THIS WOULD SUGGEST HIGHEST THREAT FOR A BRIEF HEAVY DOWNPOUR WOULD OCCUR FROM THE ADIRONDACKS EAST AND SOUTH INTO VERMONT, MAINLY SOUTH OF A KSLK-KBTV-K1V4 LINE THIS AFTERNOON. THIS WOULD INCLUDE PORTIONS OF THE CHAMPLAIN VALLEY IN THE 3 TO 5 PM TIME FRAME. WIND FIELDS IN THE BOUNDARY LAYER ALL THE WAY UP TO 250 MB ARE QUITE LIGHT TODAY SO STORM MOTIONS WILL TEND TO BE ON THE SLOW SIDE, GENERALLY 10 TO 15 MPH WITH LOCALIZED HEAVY RAINFALL FOOTPRINTS OF AN INCH OR MORE POSSIBLE WHERE ANY ACTIVITY LINGERS. MANY AREAS WILL REMAIN DRY HOWEVER. HIGH TEMPERATURES GENERALLY ON TRACK, THOUGH A FEW SPOTS RUNNING A TAD WARMER THAN YESTERDAY SO A FEW SPOT MID-80S READINGS CERTAINLY POSSIBLE HERE AND THERE. HAVE A GREAT AFTERNOON. && .SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/... AS OF 349 AM EDT SATURDAY...THE AFOREMENTIONED UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE WILL BUILD IN QUICKLY AS THE FRONT AND ASSOCIATED RAIN SHOWERS CLEAR THE NORTH COUNTRY BY 01-03Z THIS EVENING. RAPIDLY CLEARING SKIES WILL ALLOW FOR TEMPS TO DROP OVERNIGHT TO BELOW THE CROSSOVER TEMPS FROM THIS AFTERNOON WHICH COULD LEAD TO POSSIBLE FOG DEVELOPMENT IN THE OVERNIGHT HOURS. RIGHT THE MOST FAVORABLE AREAS ARE IN THE CONNECTICUT RIVER VALLEY AND ACROSS THE PROTECTED RIVER VALLEYS IN CENTRAL VERMONT. BASED ON LIGHT BOUNDARY LAYER WINDS AND MOISTURE FROM THE SHOWER TODAY THE FOG COULD BE FAIRLY WIDESPREAD THROUGH THE OVERNIGHT HOURS THIS EVENING. THEN THE STORY REALLY BECOMES THE WARMING TREND FROM SUNDAY INTO TUESDAY. EXPECT SUNNY SKIES AS THE RIDGE WILL BRING IN 1000-500MB THICKNESS OF 573-575DM ON SUNDAY AND INTO SUNDAY NIGHT. 500MB HEIGHTS WILL CONTINUE TO RISES THROUGH MONDAY AS THE 850 TEMPS WARM INTO THE 17-19C RANGE. THOSE TEMPS ARE SUPPORTIVE OF MAX TEMPS IN THE UPPER 80S TO AROUND 90 IN THE SAINT LAWRENCE AND CHAMPLAIN VALLEYS BOTH SUNDAY AND MONDAY. OVERNIGHT TEMPS WILL BE FAIRLY WARM AS WELL WITH LIGHT SOUTHERLY FLOW CONTINUING THROUGH THE EVENING AND SHOULD BE IN THE MID 60S OVERNIGHT. THE GOOD NEWS IS THAT EVEN WITH THE HEAT THE LOW AND MID LEVEL MOISTURE WILL BE QUITE DRY SO WE WONT EXPERIENCE MUCH IN THE WAY OF HOT AND HUMID TEMPS. THE MAX APPARENT TEMPS ON SUNDAY WILL LIKELY BE AROUND 90-94 AND ON MONDAY AROUND 89-93. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 327 AM EDT SATURDAY...CONTINUED HOT AND HUMID WEATHER IS ANTICIPATED FOR MUCH OF NEXT WEEK. ANOMALOUSLY STRONG 500MB NORTH PACIFIC RIDGE WILL CONTINUE TO FAVOR DOWNSTREAM TROUGH ACROSS THE PAC NW AND NRN PLAINS...WHILE UPPER RIDGING PERSISTS IN THE MEAN ALONG THE U.S. EAST COAST THROUGH AT LEAST THURSDAY. THEREAFTER...PROGRESSIVE MID-LEVEL TROUGH SHIFTING NEWD FROM THE UPR MS VALLEY AND GREAT LAKES AND SHEARING OUT TO OUR NORTH AND WEST COULD BRING SLIGHTLY COOLER/MORE SEASONABLE CONDITIONS BY FRIDAY BASED ON 00Z GFS AND 00Z ECMWF . IN THE INTERIM...MAINTENANCE OF S-SW LOW-LEVEL FLOW AND HUMID AIR MASS (MID TO UPR 60S DEW POINTS) WITH 850MB TEMPS IN EXCESS OF +16C WILL YIELD DAILY HIGH TEMPS IN THE 85-90F RANGE TUESDAY THROUGH THURSDAY. CHANCES EXIST FOR A FEW AIR MASS TYPE THUNDERSTORMS DURING THE DAY TUESDAY AND AGAIN WEDNESDAY...BUT OVERALL ORGANIZATION IS EXPECTED TO BE LIMITED BY WEAK DEEP LAYER SHEAR AND OVERALL LACK OF STRONG SYNOPTIC- SCALE CONVERGENCE. POPS GENERALLY 20-40 PERCENT RANGE TUESDAY AND WEDNESDAY. MAY SEE MORE ORGANIZED BAND OF SHOWER AND THUNDERSTORMS SOMETIME THURSDAY NIGHT INTO FRIDAY WITH POTENTIAL UPPER TROUGH AND TRAILING FRONTAL PASSAGE. WILL CONTINUE TO MONITOR. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUNDAY...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL EXIST FROM THE NORTHERN ADIRONDACKS OF NEW YORK EASTWARD ACROSS THE CHAMPLAIN VALLEY AND REMAINDER OF VERMONT THROUGH ABOUT 00Z. ACTIVITY IS MOVING SLOWLY EAST AND SOUTHEAST AND HAVE MENTIONED VCSH AT ALL TAF SITES THROUGH 00Z WITH KSLK HAVING THE BEST CHANCE OF EXPERIENCING A THUNDERSTORM. ESSENTIALLY LOOKING AT VFR CONDITIONS...EXCEPT IFR IF DIRECTLY IN A SHOWER OR THUNDERSTORM. AFTER 00Z...THREAT OF SHOWERS/STORMS COMES TO AN END WITH VFR CONDITIONS EXPECTED. PLENTY OF LOW LEVEL MOISTURE AROUND AND WE SHOULD SEE FOG AND LOW CLOUDS DEVELOP OVER THE ENTIRE AREA CREATING MVFR AND IFR CONDITIONS WITH VLIFR AT KSLK AND KMPV. THE LOW CLOUDS AND FOG WILL LAST THROUGH ABOUT 13Z...WITH VFR CONDITIONS EXPECTED FOR THE REMAINDER OF THE PERIOD. WINDS WILL GENERALLY BE LESS THAN 10 KNOTS THROUGH THE PERIOD. OUTLOOK 18Z SUNDAY THROUGH THURSDAY...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE MONDAY NIGHT THROUGH TUESDAY AS WEAK FRONTAL BOUNDARY WASHES OUT NEAR THE INTERNATIONAL BORDER. ADDITIONAL DAYTIME SHOWERS/THUNDERSTORMS POSSIBLE WITH HUMID AIR MASS IN PLACE THROUGH THURSDAY AFTERNOON. ANY SHOWERS OR THUNDERSTORMS COULD RESULT IN BRIEF INTERVALS OF MVFR/IFR CONDITIONS...BUT GENERALLY VFR ON BALANCE FOR THE PERIOD. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...DEAL NEAR TERM...JMG SHORT TERM...DEAL LONG TERM...BANACOS AVIATION...BANACOS/EVENSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 354 AM EDT SAT AUG 15 2015 NYZ026>031-034-035-087-VTZ001>012-016>019-160800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 354 AM EDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 129 PM EDT SAT AUG 15 2015 NYZ030-031-034-151830- WESTERN ESSEX-SOUTHERN FRANKLIN-WESTERN CLINTON- 129 PM EDT SAT AUG 15 2015 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHEAST NEW YORK ... AT 127 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF CLAYBURG NEW YORK IN SOUTHEAST FRANKLIN COUNTY NEW YORK...MOVING SOUTHEAST AT 10 MPH. LOCATIONS TO BE IMPACTED INCLUDE... WILMINGTON...AU SABLE FORKS...BLACK BROOK...VERMONTVILLE... RIVERVIEW...LOON LAKE...HAWKEYE...FRANKLIN FALLS...UNION FALLS... ONCHIOTA...AUSABLE FORKS AND ALDER BROOK. VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4445 7362 4432 7388 4451 7416 4462 7397 TIME...MOT...LOC 1727Z 309DEG 12KT 4453 7401 EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 211 PM EDT SAT AUG 15 2015 NYZ034-035-152000- WESTERN ESSEX-EASTERN ESSEX- INCLUDING THE CITIES OF...LAKE PLACID...PORT HENRY...TICONDEROGA 211 PM EDT SAT AUG 15 2015 ...POTENTIAL FOR VERY HEAVY RAINFALL IN ESSEX COUNTY NEW YORK... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE VERY SLOWLY ACROSS CENTRAL AND EASTERN ESSEX COUNTY NEW YORK THROUGH 400 PM. VERY HEAVY DOWNPOURS WILL EXIST WITH THIS ACTIVITY AND GIVEN THE SLOW MOVEMENT...LOCALIZED RAINFALL AMOUNTS UP TO AN INCH IN A VERY SHORT PERIOD OF TIME CAN BE EXPECTED. THE TERRAIN WILL ALSO HELP TO CHANNEL SOME OF THIS RAINFALL AND THE NET RESULT COULD BE SOME LOCALIZED FLOODING OVER CENTRAL AND EASTERN ESSEX COUNTY NEW YORK. WATCH FOR FAST RISING STREAMS AND BROOKS AND NEVER DRIVE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T DROWN. EVENSON
The Burlington radar (KCXX), 68 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail reported.
Several reports throughout Ticonderoga of quarter, half dollar and golf ball size hail reported accompanied by strong winds and torrential rains.
Trees and utility lines downed by thunderstorm winds on Delano road.
Numerous reports of trees and wires down including Vineyard road, Burgoyne road, Park Ave and Routes 9N, 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588331, 588332, 588334, 588335.